Pennsylvania, 2022

Damaging Winds in Pennsylvania, August 4, 2022

August 4, 2022 · NWS CTP · 6 events in 5 counties and zones

A couple lines of convection developed over central Pennsylvania during the afternoon of August 4, 2022. Moderate instability and steep low-level lapse rates encouraged convective development, although deep-layer shear was relatively weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A couple lines of convection developed over central Pennsylvania during the afternoon of August 4, 2022. Moderate instability and steep low-level lapse rates encouraged convective development, although deep-layer shear was relatively weak. A few storms managed to produce sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 4, 8:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 4, 8:42 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
942 AM EDT Thu Aug 4 2022

.SYNOPSIS...
Heat and humidity peak today with heat index values over 100F
throughout the Valleys of South Central and Southeastern PA. The
humidity will stick around for the weekend even though
temperatures lower a few degrees. There will be a daily chance
for mainly afternoon showers and thunderstorms. Relief appears
likely by midweek as the ridge of high pressure shifts east over
the Atlantic Ocean.

&&

.NEAR TERM /THROUGH TONIGHT/...
930 AM update...
A batch of scattered showers and thundershowers extends from
Pittsburgh to Driftwood as of 930 AM Thu. Although some of the
convection will dissipate as it moves into north central PA,
the associated sfc convergence / boundary will likely serve as a
focusing mechanism for additional convection this afternoon.

From
previous... After a mild start thanks to muggy dewpoints and
some cloud cover approaching from the northwest, expect a hot
and humid day with afternoon showers and thunderstorms possible.
590+ mb heights are progged to build into PA this afternoon
along with 850mb temperatures around 20C. Anomalous warmth and
ridging aloft will translate to widespread maxT in the mid 90s
across central and southern PA Thursday afternoon. When combined
with dewpoint temperatures near 70F, heat index values should
surpass 100F for more than 2 hours across the Lower Susquehanna
Valley counties, where a Heat Advisory has been posted. Expanded
the Heat Advisory to include Columbia and Lebanon this morning
in collaboration with NWS Binghamton and NWS Mount Holly.
Elsewhere, heat indices will rise through the mid to upper 90s
over the central and south central Mountains as well as the mid
Susq River Valley. It will be hot this afternoon, but still a
few degrees below record heat.

High resolution guidance continues to point to some scattered
thunderstorm development across the western mountains as early
as midday. Any storms that develop will limit observed
temperatures and pose the primary "bust" potential for heat
index criteria today. Uncertainty remains with the extent and
timing of storms as they traverse the Commonwealth, but have
tapered temperatures from west to east through the afternoon as
cloud cover and precipitation gradually march east. Thanks to
a sufficient 1000-1500 J/kg of CAPE this afternoon, a few
storms could be strong to severe with isolated damaging wind
gusts possible. The Storm Prediction Center has placed all of
Central Pennsylvania in a Marginal Risk.

In addition to the threat of strong to severe storms, anomalous
PWATs of 1.5 to 2 inches associated with an approaching frontal
system will bring plenty of moisture and efficient rainfall
amounts. WPC has trimmed back the Slight Risk for Excessive
Rainfall today and tonight in northwest PA in favor of a
Marginal Risk owing to slightly less impressive sounding
profiles with a bit more dry air aloft. Rainfall amounts from
thunderstorms could exceed an inch in spots across the area, but
most totals should remain around a quarter to half inch.

Another mild night is expected Thursday night with temperatures
in the mid 60s to mid 70s. Muggy dewpoints and antecedent
rainfall could result in some patchy fog formation Friday
morning, especially across the eastern part of the area where
cloud cover will be a bit less dense.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
More cloud cover on Friday will contribute to a bit lower
temperatures Friday afternoon. Temperatures near 80 in the
northwest mountains and Laurels are right about average this
time of year. Farther south and east, temperatures will approach
90 degrees again with heat index values approaching 100F again.
At this time, the magnitude and duration of heat should be
insignificant enough to preclude issuance of a Heat Advisory on
Friday.

In addition to cloud cover, shower and thunderstorm activity
will likely be more expansive on Friday afternoon. A shortwave
trough embedded within the upper ridge will provide forcing for
ascent supplementing about 1000 to 1500 J/kg of CAPE to produce
scattered showers and thunderstorms with locally heavy downpours
possible. PWATs will remain around 1.5 to 2 and the slow moving
nature of these storms could result in isolated flooding. The
Weather Prediction Center has placed a Slight Risk of excessive
rainfall along the Mason-Dixon line with a Marginal risk
elsewhere. Rainfall totals will exceed 0.50 inches across the
southern tier with local amounts exceeding 1 inch likely in
thunderstorms.

More of the same Friday night with mild temperatures, decreasing
coverage and intensity of showers/storms, and patchy fog
development.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Heat, humidity, and afternoon storms continue through the
weekend as upper ridging and a stalled boundary parks over the
region. PWATs will be steady at 1.5 inches to 2 inches into the
beginning of next week, with some pockets of PWATs exceeding 2
inches. Given weak flow aloft, heavy downpours may be slow
moving and produce isolated high rainfall totals.

Daily afternoon temperatures will be in the upper 80s to near
90 with low temperatures exceeding 70 in the Lower Susq Valley.
Afternoon heat index values for the Lower Susq Valley are
expected to rise into the upper 90s again Sunday and Monday.

Model guidance suggests more comfortable temperatures and lower
humidity does not enter the region until the middle to latter
portion of next week, with a great deal of model spread on the
exact timing. After several days of dewpoints in the 60s and
70s, the NBM guidance brings dewpoints down into the 50s and low
60s on Thursday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected area wide this morning as showers
over the northwest continue to die out before reaching BFD. Some
valleys in the central mountains have seen fog formation early
this morning, but so far it has remained away from any TAF
sites.

Scattered restrictions associated with SHRA/TSRA are likely to
ramp up this afternoon/evening and beyond as we enter a stretch
of weather with daily chances for showers and thunderstorms. Any
restrictions however should be fairly brief with the passage of
the scattered SHRA/TSRA.

Outlook...

Fri...Widespread restrictions possible in SHRA/TSRA.

Sat...Sct aftn/evening TSRA poss, mainly S.

Sun-Mon...Sct TSRA poss

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ053-059-
064>066.

&&

SYNOPSIS...Banghoff
NEAR TERM...Colbert/Banghoff
SHORT TERM...Banghoff
LONG TERM...Colbert/Banghoff
AVIATION...Colbert/Travis
Hazardous weather outlook, Aug 4, 3:38 AM EST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Thu Aug 4 2022

PAZ004>006-010>012-017-018-024-037-041-042-050845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Tioga-Northern Lycoming-Sullivan-
438 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>028-045-046-049>052-056>058-063-050845-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Perry-Dauphin-
Schuylkill-Cumberland-
438 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The heat index will approach 100 in the valleys and urban areas
today. Strong to severe thunderstorms with gusty winds are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ053-059-050845-
Columbia-Lebanon-
438 AM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds are
possible this afternoon and evening.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ064>066-050845-
Adams-York-Lancaster-
438 AM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds are
possible this afternoon and evening.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain is possible Friday afternoon and evening, which
could result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033>036-050845-
Somerset-Bedford-Fulton-Franklin-
438 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds are
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain is possible Friday afternoon and evening, which
could result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 10:34 AM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service State College PA
1134 AM EDT Thu Aug 4 2022

PAZ010-011-017-041615-
Cameron PA-Clearfield PA-Elk PA-
1134 AM EDT Thu Aug 4 2022

...STRONG THUNDERSTORMS WILL IMPACT ELK...NORTHEASTERN CLEARFIELD AND
CAMERON COUNTIES THROUGH 1215 PM EDT...

At 1134 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marienville to St. Marys to 10 miles north
of Clearfield. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
St. Marys, Ridgway, Johnsonburg, Cameron, Emporium, Penfield, Wilcox,
Force, Benezette, Stevenson Dam, East Branch Dam, Elk River, Hicks
Run, Parker Dam State Park, Medix Run, Truman, Sizerville, Kersey,
Weedville and Driftwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 7848 4160 7842 4162 7841 4162 7820
      4148 7805 4147 7799 4137 7799 4122 7809
      4118 7808 4112 7864 4135 7865 4142 7906
      4145 7906 4145 7898 4144 7896 4150 7896
      4163 7866 4163 7849
TIME...MOT...LOC 1534Z 245DEG 23KT 4144 7895 4138 7859 4117 7848

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Aug 4, 11:27 AM EST, 33 minutes before
Special Weather Statement
National Weather Service State College PA
1227 PM EDT Thu Aug 4 2022

PAZ018-019-041700-
Northern Centre PA-Southern Centre PA-
1227 PM EDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CENTRE COUNTY
THROUGH 100 PM EDT...

At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm near
State College, moving northeast at 20 mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bellefonte, Pleasant Gap, Julian, Black Moshannon State Park,
Unionville and University Park Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4080 7801 4088 7812 4101 7787 4087 7774
TIME...MOT...LOC 1627Z 243DEG 18KT 4087 7799

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, Aug 4, 11:48 AM EST, 12 minutes before
Special Weather Statement
National Weather Service State College PA
1248 PM EDT Thu Aug 4 2022

PAZ005-041730-
McKean PA-
1248 PM EDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCKEAN COUNTY THROUGH
130 PM EDT...

At 1248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bradford, moving east at 30 mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bradford, Port Allegany, Smethport, Rew, Coryville, Crosby, Cyclone,
Westline, Kinzua Bridge State Park, Marshburg, Mount Jewett, Eldred,
Lewis Run and Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4199 7821 4182 7821 4173 7838 4172 7894
      4190 7869 4200 7860
TIME...MOT...LOC 1648Z 248DEG 24KT 4185 7856

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, Aug 4, 11:56 AM EST, 4 minutes before
Special Weather Statement
National Weather Service State College PA
1256 PM EDT Thu Aug 4 2022

PAZ018-019-041730-
Northern Centre PA-Southern Centre PA-
1256 PM EDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CENTRE COUNTY THROUGH
130 PM EDT...

At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bellefonte, moving northeast at 20 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bellefonte, Pleasant Gap, Lamar, Zion, Milesburg, Millheim,
Blanchard, Aaronsburg, Rebersburg, Madisonburg, Bald Eagle State
Park, Howard and Beech Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4106 7756 4105 7758 4097 7751 4098 7743
      4091 7739 4086 7775 4100 7787 4110 7765
TIME...MOT...LOC 1656Z 245DEG 18KT 4092 7780

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, Aug 4, 11:58 AM EST, 2 minutes before
Special Weather Statement
National Weather Service State College PA
1258 PM EDT Thu Aug 4 2022

PAZ034-041745-
Bedford PA-
1258 PM EDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEDFORD COUNTY
THROUGH 145 PM EDT...

At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Breezewood, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Breezewood, Everett, Saxton, Defiance and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3996 7834 4012 7846 4024 7824 4021 7821
      4017 7813 4012 7816 4009 7820 4007 7820
      4005 7818 4004 7820 4001 7820 4000 7822
TIME...MOT...LOC 1658Z 243DEG 14KT 4008 7832

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert

The radar

The State College radar (KCCX), 109 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
August 4, 12:00 PM EST
Where
Bedford County, 1.11 mi WNW of Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
40.026, -78.520

A severe thunderstorm producing winds estimated near 60 mph peeled the metal roof off of a building, tossed another small metal structure, and also knocked down a few trees near the Bedford Fairgrounds.

Thunderstorm Wind, Potter

When
August 4, 12:23 PM EST
Where
Potter County, 0.75 mi SSE of Shinglehouse
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.960, -78.195

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Shinglehouse.

Thunderstorm Wind, Clinton

When
August 4, 12:35 PM EST
Where
Clinton County, 2 mi E of Beech Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.078, -77.562

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires east of Beech Creek.

Thunderstorm Wind, Clearfield

When
August 4, 3:45 PM EST
Where
Clearfield County, Curwensville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.970, -78.520

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Curwensville.

Thunderstorm Wind, York

When
August 4, 5:07 PM EST
Where
York County, 0.53 mi E of Highrock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.820, -76.470

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Muddy Creek Forks Road and Good Road south of Brogue.

Thunderstorm Wind, York

When
August 4, 5:30 PM EST
Where
York County, 0.15 mi WSW of Fawn Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.729, -76.452

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Fawn Grove. One tree came down on a car, and another came down on a propane tank, between West Main Street and North Market Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038528, 1038895, 1038896, 1039516, 1039520, 1039521.